Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

PKD, lower legs darkening, black spots. Diabetes or hardening of arteries or kidney related?

Jul 2012
User rating for this question
Answered by

Practicing since : 1993
Answered : 1196 Questions

I have PKD. I recently see my lower legs turning darker. Black and or brownish spots. I work driving a truck and sit for long periods. Do you think it is diabetes or harding of the arteries? Or is it all part of the kidney diease?

Posted Fri, 5 Oct 2012 in Kidney Conditions
Answered by Dr. Praveen Rodrigues 1 hour later
Relax. I think the problem you ail from is something known as Schamberg's disease.
It does occur in the dependent areas (your long periods of sitting or dependency of limbs contributory) on the lower limbs & usually starts on the ankles. I dont think diabetes or hardening of arteries an issue. It is more of a 'capillaritis' or involvement of the smaller arteries/blood vessels, extravasation of blood & deposit of hemosiderin in the skin. I doubt it is related to kidney disease but if there is a doubt that it could be something called Kyrle's disease, you need to fix a dermatologists' appointment to do a skin biopsy.
If satisfied with my clinical hunch, please do the basics..foot end elevation, rest & topical aloevera cream application on wet skin as many times a day as an emollient & a pigment lightening natural cream. One may opt for lasers at a later date & do get assessed on the ground by a Gp for any varicosities!
Cheers & Good Luck!
Above answer was peer-reviewed by
Follow-up: PKD, lower legs darkening, black spots. Diabetes or hardening of arteries or kidney related? 2 hours later
Thank you for reply Dr Rodrigues,
The reason I had concern is my mother passed away at 63 heart attack, my sister at 51 passed away of brain aneurism, another sister at 51 passed away of ovarian cancer.
I had kidney stones and doctor said there are still many more. Had stint in for 2 months and than they blasted again from outside. This is when they discovered that I had PKD, they told me I have so many calcified cysts that transplant is eminent. That’s why I have high blood pressure and legs swell from medicine. Thought this is why legs started to turn color. Thanks for your answer it does give me a moment of relief for the time being.
Best regards, XXXXXXX
Answered by Dr. Praveen Rodrigues 7 hours later
heya XXXXXXX Understand where you comin from. Was being objective. All the best & hope the stones et al get sorted soon. Yes you need to be vigilant if that is indeed the case but one needs to be worried if there is 'rednesss' & swelling as opposed to pigmentation unless the pigmentation is turning jet black & we are concerned about gangrene. Does not seem to be issues with you but yes part of the swelling & extravasation can be due to HT but not necessarily the pigmentation. Cheers & wish you well. Do close this query, send in your feedback./rating & hope your mind is at peace. RIP to your siblings & mum & dont worry..hope it is quite some time later that you XXXXXXX em...wish you a long happy life. Cheers!
Dr Praveen Rodrigues MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor